Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 31, 2004, 5:58 AM EDT for Chesterfield County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 5:58 AM EDT (09:58 UTC)
- Expired
- Aug 31, 2004, 8:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Chesterfield County, VA
The radar
The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 310959
FFWAKQ
VAC041-311200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 AM EDT TUE AUG 31 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
* UNTIL 800 AM EDT
* AT 545 AM EDT...CHESTERFIELD COUNTY EMERGENCY OFFICIALS REPORTED
THAT TWO FEET OF WATER WAS OVERTOPPING THE FALLING CREEK
RESERVOIR DAM. AS A RESULT...MANDATORY EVACUATIONS HAVE BEEN
ORDERED NEAR THE FALLING CREEK RESERVOIR...AS DAM FAILURE IS
POSSIBLE. THOSE ORDERED TO EVACUATE ARE INSTRUCTED TO GO TO
MEADOWBROOK HIGH SCHOOL.
* LOCATIONS IN THE WARNING...THOSE AREAS NEAR THE FALLING CREEK
RESERVOIR DAM...INCLUDING MANY IN THE MEADOWBROOK AREA.
THIS FLOOD WARNING IS ISSUED DUE TO FLOOD WATERS FLOWING OVER THE
TOP OF FALLING CREEK RESERVOIR DAM...WHICH COULD RESULT IN DAM
FAILURE ACCORDING TO CHESTERFIELD COUNTY EMERGENCY OFFICIALS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3734 7752 3730 7746 3739 7738 3753 7762
3756 7766 3744 7780 3744 7776 3741 7776
3740 7774 3738 7771 3737 7766
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:47 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 31, 3:47 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 347 AM EDT TUE AUG 31 2004 .SHORT TERM (TODAY THROUGH WEDNESDAY)... GOODBYE GASTON...HWVR CANNOT GUARANTEE DRY WX FOR ALL OF FA NEXT CPL OF DAYS. LINGERING SHRAS OVR ERN SHR ATTM AS GASTON DEPARTS TO THE NE...MNWHL SCTD SHRAS/TSRAS OVR CNTRL INTO INTR NE NC. WK BNDRY TO LINGER OVR SE VA/NE NC TDA...B4 SAGGING EVER SO SLOLY SE TNGT INTO THU (ETA SUGGS BETTER CHCS FOR DRY WX THOSE AREAS). NOT SURPRISING TO KP CHC POPS IN FOR SE QTR OF FA NEXT 24-36 HRS GIVEN HISTORY THIS SUMMER W/ PUSHING FNTL BNDRYS COMPLETELY THRU FA. AM EVEN SLGTLY CONCERNED FOR ISLTD DVLPMNT INTO INTR ERN AND SCNTRL VA THIS AFTN. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... FNTL BNDRY LINGERS PRECARIOUSLY CLS S OF FA WED NGT INTO THE WKND AS SFC HI PRES BUILDS BY TO THE N...THEN EVENTUALLY OFF NEW ENG BY THIS WKND. LLVL FLO TURNING N THEN ENE SHOULD BRING A PD OF DRIER AIR INTO RGN. RETURN FLO FM THE ESE SET TO BEGIN THIS WKND...AND WHAT AFFECTS (IF ANY) COME FM HURRICANE FRANCES (LETS JUST SAY...ROOTING AGAINST LATEST GFS SOLN). && .AVIATION... MSTLY VFR CONDS TDA INTO TNGT. && .MARINE... WNDS/SEAS SUBSIDE TDA...THEN RMN BLO SCA CRITERIA INTO LT WK. && .HYDROLOGY... WHR TO START...WTR EVERYWHERE ACRS CNTRL/SCNTRL VA. EXCESSIVE RUNOFF HAS CAUSED SVRL RVRS TO RISE ABRUPTLY YDA...AND SHOULD SUBSIDE NEXT 24-48 HRS. WRT RA TOTALS...RIC RCVD 6.68 IN YDA...OFP 10.61 IN (INCLUDING AN INCREDIBLE 4.33 IN DURG 1 HR). SVRL REPORTS NR 1 FOOT OF RA INVOF DOWNTOWN RIC. && .CLIMATE... WHAT A WET SUMMER IT HAS BEEN HERE ARE THE IMPRESSIVE STATS FOR RIC: 1. WETTEST AUGUST ON RECORD (BY JUST OVR 2 INCHES) - SURPASSING 1955. (WHICH GOES ALONG W/ WETTEST JUNE ON RECORD) 2. WETTEST SUMMER ON RECORD (BY OVR 5 INCHES) - SURPASSING 1969. 3. WETTEST SEASON ON RECORD. 4. 3RD WETTEST MONTH ALL-TIME (SURPASSED ONLY BY JULY 1945 AND SEPT 1999) AND TOTAL SO FAR THIS YR HAS EXCEEDED THE NRML VALUE FOR A YR (WHICH IS 43.90). NEEDLESS TO SAY...WE NEED TO KP FRANCES AWAY... NOT TOO LEAVE OUT ORF... 1. AUG 2004 8TH WETTEST (SO FAR...W/O TDA). 2. 3RD WETTEST SUMMER (AND SEASON). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ650-652-654-656-658. && SHORT TERM/LONG TERM...25 AVIATION/MARINE...MALOIT HYDROLOGY/CLIMATE...25
Hazardous weather outlook, Aug 31, 5:30 AM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE AUG 31 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:05 PM EDT | Flash Flood Warning | AKQ | Chesterfield | 4 hr |
| Aug 31, 1:55 AM EDT | Flash Flood Warning | AKQ | Chesterfield | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.